Drugs first aid
Drugs affect everyone differently. Sometimes people take too much or suffer a bad reaction. If it all goes wrong, don't be the one who stands back helpless. In an emergency, here's how to help.
If someone gets tense and panicky
Drugs first aid
If it all goes wrong, don't be the one who stands back helpless.
- Calm them and be reassuring;
- Explain that the feelings will pass;
- Steer them clear of crowds, noisy music and bright lights;
- If they're hyperventilating (over-breathing) encourage them to relax, and take long, slow, deep breaths.
If someone gets really drowsy
- Dial 999 and call an ambulance immediately;
- Keep them awake, but do not shake them hard or startle them, especially if they have been using glue or other solvents;
- Place them in the recovery position (see later in this article) and talk to them;
- Never give coffee to rouse them. This can make the drug in them work even faster.
If someone gets too hot and dehydrates
Ecstasy and speed affect the body's temperature control. If users dance energetically without taking regular breaks or keeping up fluids there's a real danger that their bodies can overheat and dehydrate (lose too much body fluid). Warning signs include: cramps, fainting, headache or sudden tiredness.
- Move them to a cooler quiet area (outside is often best);
- Remove excess clothing and try to cool them down;
- Encourage them to sip non-alcoholic fluids like water and soft drinks;
- If symptoms persist call an ambulance, but make sure someone stays with them.
It's worth bearing in mind that overhydration is also a (potentially fatal) risk for ecstasy users who consume too much fluid. This can happen when someone is concerned about getting dehydrated. If a person appears to be gulping down lots of water and not taking regular loo breaks, suggest they have a rest. If they have a headache or feel nauseous, dizzy or lethargic, seek medical attention as soon as possible.
The key to balancing your water intake while on ecstasy is to drink a pint of water or so every hour, and to chill out regularly whenever you feel too hot.
If someone faints or loses consciousness
This is a danger for someone on heroin, tranquillisers, alcohol, poppers, solvents, people who suffer a bad reaction to ecstasy, as well as ecstasy users who dance and don't keep up their fluid intake.
- Place them in the recovery position;
- Check their breathing. Be prepared to do mouth-to-mouth resuscitation (see below);
- Call an ambulance;
- Keep them warm, but not too hot;
- If they're slipping in and out of consciousness, don't attempt to give them fluids as they can easily choke.
The recovery position
- If someone has collapsed, and they're still breathing:
- Turn them onto their front, with their head sideways on the side nearest to you;
- Bend their upper arm and their leg on the side nearest to you;
- Straighten the other arm and leg;
- Stay with them, keep an eye on their breathing and tell someone to call an ambulance;
- Don't put someone in the recovery position if you think they've got a head or neck injury.
If they stop breathing...
Don't believe what you see on TV: it's highly unlikely that the heart will restart without the use of a defibrillator (the machine with pads that you'll see on Casualty) and even then the chances of survival are still slim. That means if someone's heart has stopped and they've stopped breathing, you need to act fast. The quicker an ambulance gets to them, the greater the chance of survival. So, if you do nothing else, call 999 and make sure they know it is someone who isn't breathing.
Whilst waiting for the ambulance, you can increase their chances of survival by clearing their airway and then helping get blood with oxygen in it around the body to keep the vital organs functioning. It's called cardiac massage.
Clear the airway
- Call out for help. Tell someone to call an ambulance. If you are on your own, go and call an ambulance yourself;
- Turn them onto their back;
- Quickly look in their mouth and scoop out any foreign bodies or vomit;
- Tilt their head back and lift the chin slightly to open the airway;
- Place both hands on the middle of the breastbone halfway down the ribs (roughly between the nipples);
- Press down firmly and smooth at a rate of about 80 times per minute;
- Cardiac massage is tiring work, so if there is someone else with you swap over every few minutes;
- You can further help the by performing artificial resuscitation (mouth-to-mouth) after every 30 cardiac compressions until the ambulance crew arrive and take over.
- Close their nostrils with your thumb and finger;
- Take a good breath and place your mouth over their mouth;
- Blow into their mouth until their chest expands;
- Repeat one more time.
If someone's taken a bad turn and you're worried about his or her condition, then call an ambulance immediately. When the crew arrive, list the symptoms, and tell them if you know what drugs have been taken. Hand over anything they may have taken if you've got something from the same batch.
Ambulance and hospital staff aren't the police. They aren't bothered what you mate has taken or done; they simply want to make sure they stay alive and get better. The quicker and more detailed information you give them, the greater the chance of a full recovery.
Want to learn more?
Read the comment policy
Use our free question and answer service and speak to an expert!